Hail, Broward
- When
- April 17, 10:37 AM EST
- Where
- Broward County, 1 mi WSW of North Lauderdale
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 26.195, -80.185
Penny sized hail was reported by the public in North Lauderdale.
A cold front moved across the Florida Peninsula and lingered in South Florida keeping a lot of moisture in the region on April 17th. With a shortwave trough aloft, it provided an extra source of lift for an afternoon and evening convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A cold front moved across the Florida Peninsula and lingered in South Florida keeping a lot of moisture in the region on April 17th. With a shortwave trough aloft, it provided an extra source of lift for an afternoon and evening convection. Showers and thunderstorms brought heavy rain, hail, and gusty winds to the eastern metropolitan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 17, 8:27 AM EST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Miami FL 927 AM EDT Mon Apr 17 2023 ...New UPDATE... .UPDATE... Issued at 858 AM EDT Mon Apr 17 2023 A brief lull in convection this morning. However, as the frontal boundary begins to move across the peninsula another round of showers and storms will develop later this morning into the afternoon hours. A few cells have already developed over portions of the interior. Looking at the 12Z MFL sounding and the SPC latest mesoanalysis a localized stronger storm may be possible this afternoon as well. Effective bulk shear values are between 30-40kts as well as low- level 0-1km SRH values between 50-100 m2/s2. This will provide enough instability for the potential of some stronger storms this afternoon . We are seeing a few breaks in the clouds along the east coast this morning as well. This will lead to some additional diurnal heating and further support additional storms this afternoon and evening. Main impacts will be localized flooding with additional heavy rainfall associated with downpours, especially over areas that are very saturated. Given the environmental parameters stated above, the forecast and HWO now mention the possibility for a stronger storm with wind gust in excess of 40mph, small hail and funnel clouds. These would be associated with isolated storms in the favorable environment over the interior and east coast. Lingering rain as the front finally pushes through the area overnight, with drier air beginning to filter down the peninsula tomorrow. && .SHORT TERM... (Today through Tuesday) Issued at 314 AM EDT Mon Apr 17 2023 A cold front will continue through the Florida Peninsula on Monday and slow down as it approaches South Florida, which will keep hefty moisture lingering for the day. This will result in another muggy day as temperatures reach the low to mid 80s and dew points stay in the 70s. Aloft, a shortwave trough will move through Florida as well and provide an extra source of lifting for another potential round of afternoon and evening convection. As a result, showers and thunderstorms are likely once again especially in the eastern half of the CWA. There will be a chance for stronger storms created by coastal convergence again, but this risk is not as high as yesterday and will be influenced further by a possible sea breeze developing. In general, expect a few storms to develop that contain periods of heavy rain and gusty winds. Ensembles are pointing toward coastal Miami-Dade county at highest risk for the strongest storms and heavier rain where the highest POPs are located. As the front continues to shift southward and weaken, winds will eventually become more northerly and eventually northeasterly by Tuesday along with drier air filtering in. A few showers may linger Monday night into Tuesday, but this should come to an end as surface high pressure develops and becomes more prevalent over the SE CONUS by Tuesday morning. Skies will become increasingly clear on Tuesday with dry weather and warm temperatures. Temperatures will be in the low 80s on the east coast with mid 80s on the west coast as South Florida will be under a NE flow regime. && .LONG TERM... (Tuesday night through Sunday) Issued at 314 AM EDT Mon Apr 17 2023 Expecting drier air filtering into the region from the north Tuesday night and through the rest of the work week as the mid-lvl boundary finally shifts south. A dry and seasonable NErly flow will prevail on Wednesday, then shifting more E/SE on Thursday as high pressure north of the area shifts eastward. This will make for a fairly pleasant late week period with highs ranging from around 80 on the east coast to the mid 80s over the Interior/west coast. The Atlantic high will shift further out to sea Thursday and there may be just enough moisture return to support the return of coastal- convergence induced showers along the east coast. Heading into Friday-Saturday, guidance begins to diverge with the GFS/GEFS camp favoring a less amplified solution for the trough over the eastern US while the EC/CMC (and ensembles) favor a more amplified trough during this timeframe. Regardless, any (theoretical) cold frontal passage would hold off until after Saturday. Consequently, generally warm conditions should prevail with precip chances somewhat dependent upon the strength of any prefrontal warm advection regime. && .AVIATION... (12Z TAFS) Issued at 727 AM EDT Mon Apr 17 2023 A little lull in the shower and thunderstorm activity. However, a second round of showers and storms will push through the peninsula this morning into the afternoon. VCTS included in the TAFs with TEMPOs added as well with MVFR/IFR conditions possible. Amendments will be likely today with the scattered natures of the convection. Frontal boundary will clear out activity by this evening with northerly winds overnight. && .MARINE... Issued at 314 AM EDT Mon Apr 17 2023 A frontal boundary will continue to approach the area with more showers and thunderstorms possible on Monday, particularly for the Atlantic waters. Occasional rough seas are possible along with suddenly strong wind gusts and lightning with any storms. Winds will turn out of the N/NNW this afternoon and eventually NE by Tuesday. Seas are likely to rise to 3-5ft for Tuesday and Wednesday. && .BEACHES... An elevated risk of rip currents will be possible along the Gulf coast on Monday with increasing onshore wind flow behind a weak frontal passage. An elevated risk may be possible for the Atlantic beaches for the middle part of the week. && .PRELIMINARY POINT TEMPS/POPS... Miami 85 69 81 68 / 60 20 10 10 West Kendall 88 65 83 65 / 50 20 10 10 Opa-Locka 85 67 82 66 / 60 20 10 10 Homestead 87 66 81 67 / 50 30 20 10 Fort Lauderdale 83 69 79 69 / 60 20 10 10 N Ft Lauderdale 83 69 79 68 / 60 20 10 10 Pembroke Pines 85 68 81 67 / 60 20 10 10 West Palm Beach 82 66 79 67 / 60 10 0 0 Boca Raton 83 68 80 68 / 60 20 10 10 Naples 83 64 86 64 / 60 10 0 0 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && SHORT TERM...Redman LONG TERM....AR AVIATION...Kelly
Hazardous Weather Outlook National Weather Service Miami FL 857 AM EDT Mon Apr 17 2023 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 181300- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 857 AM EDT Mon Apr 17 2023 ... Showers/Storms Possible Across South Florida Today... ... Flooding Possible: Especially in Areas Still Saturated... This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South Florida, Gulf of Mexico and Lake Okeechobee. .DAY ONE...Today and tonight. Thunderstorms: Scattered thunderstorms will be possible over the interior and east coast region this afternoon and evening. Storms will bring the risks of frequent lightning, strong winds, and heavy rainfall. Wind: An isolated strong thunderstorm may be capable of producing wind gust in excess of 40mph. Hail: A strong storm this afternoon may be capable of producing small hail across South Florida. Funnel Clouds: Southern and eastern portions of South Florida will be in a favorable environment for funnel clouds this morning and afternoon. Flooding: Periods of heavy rain is possible in thunderstorms this afternoon into this evening, especially over the east coast. This could lead to localized flooding, especially over already saturated grounds from the recent flood event. Waterspouts: An isolated waterspout may be possible over the local South Florida waters within any showers and thunderstorms today. Rip Currents: There is a moderate risk of rip currents at the Gulf coast beaches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An elevated rip current risk is expected to develop for the mid- week period along the east coast beaches. Occasionally hazardous marine conditions will be possible with breezy winds into the end of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Miami FL
839 AM EDT Mon Apr 17 2023
FLZ066-070-171315-
Hendry FL-Inland Collier County FL-
839 AM EDT Mon Apr 17 2023
...A strong thunderstorm will impact portions of east central Collier
and southeastern Hendry Counties through 915 AM EDT...
At 839 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud 10 miles
northwest of Big Cypress National Preserve, or 22 miles northeast of
Everglades City, moving northeast at 25 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Big Cypress Seminole Reservation and Big Cypress National Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
&&
LAT...LON 2597 8115 2612 8130 2637 8106 2631 8090
2620 8088 2606 8101
TIME...MOT...LOC 1239Z 231DEG 22KT 2611 8115
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KellySpecial Weather Statement
National Weather Service Miami FL
1037 AM EDT Mon Apr 17 2023
FLZ071>074-171530-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
1037 AM EDT Mon Apr 17 2023
...A strong thunderstorm will impact portions of north central
Miami-Dade and Broward Counties through 1130 AM EDT...
At 1037 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Intersection Krome And U.S. 27, or 9 miles
west of Miramar, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie,
Plantation, Sunrise, Weston, Dania Beach, Cooper City, Royal Palm
Ranches, Sunshine Acres, Pine Island Ridge, Intersection Krome And
U.S. 27, Broadview Park, Sawgrass Mills Mall, Nova Southeastern
University, Intersection I-75 And U.S. 27, Intersection I-75 And
Griffin Road and East Toll Gate On Alligator Alley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
&&
LAT...LON 2587 8043 2599 8063 2628 8040 2609 8017
TIME...MOT...LOC 1437Z 223DEG 20KT 2597 8049
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KellySpecial Weather Statement
National Weather Service Miami FL
1130 AM EDT Mon Apr 17 2023
FLZ067-068-071-072-168-172-171615-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
1130 AM EDT Mon Apr 17 2023
...A strong thunderstorm will impact portions of northern Broward
County through 1215 PM EDT...
At 1130 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Tamarac, moving northeast at 20 mph.
HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Fort Lauderdale, Coral Springs, Pompano Beach, Plantation, Sunrise,
Boca Raton, Deerfield Beach, Tamarac, Margate, Lighthouse Point,
Lauderhill, Coconut Creek, Oakland Park, North Lauderdale, Lauderdale
Lakes, Parkland, Wilton Manors, Hillsboro Beach, Sea Ranch Lakes and
Broadview-Pompano Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
&&
LAT...LON 2612 8023 2615 8033 2623 8031 2632 8024
2636 8014 2634 8005 2627 7998
TIME...MOT...LOC 1530Z 222DEG 19KT 2620 8024
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KellyThe Miami radar (KAMX), 69 km away, was scanning. The volume nearest the first event began at 15:39 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny sized hail was reported by the public in North Lauderdale.
An off-duty NWS employee reported quarter sized hail in Miramar. Numerous public reports of hail up to the size of 1.25 in the western Miramar area.
Dime to nickel sized hail was observed at Watkins Middle School in Palm Beach Gardens.
Palm Beach SKYWARN spotter reported up to quarter sized hail at Prosperity Farms Road and Northlake Boulevard.
The Palm Beach Emergency Operations Center reported trees and powerlines down, which were blocking westbound lanes of Alternate A1A in Palm Beach Gardens.
Nickel sized hail was reported by the public on Ives Dairy Road between Aventura and Miami Gardens.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091963, 1091972, 1091968, 1091971, 1091974, 1091965.